Alert archive / Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 84, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Sep 2, 2018, 3:51 PM EDT for Smyth County, Tazewell County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2018, 3:51 PM EDT (19:51 UTC)
- Expired
- Sep 2, 2018, 6:16 PM EDT
- In force
- 2 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Smyth County, VA, Tazewell County, VA
The radar
The Roanoke radar (KFCX), 122 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1150 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 595 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
340
WGUS51 KRNK 021951
FFWRNK
VAC173-185-030145-
/O.NEW.KRNK.FF.W.0084.180902T1951Z-180903T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
351 PM EDT SUN SEP 2 2018
The National Weather Service in BLACKSBURG has issued a
* Flash Flood Warning for...
Northwestern Smyth County in southwestern Virginia...
Southwestern Tazewell County in southwestern Virginia...
* Until 945 PM EDT
* At 351 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen in some locations in the past hour. Flash flooding
is expected to begin shortly.
* Some locations that will experience flooding include...
Tazewell...
Allison Gap...
Asberrys...
and Broadford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3695 8182 3696 8178 3700 8180 3712 8149
3704 8144 3704 8146 3703 8146 3700 8144
3688 8179 3693 8183
$$
JR2 follow-up statements
625
WGUS71 KRNK 022120
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
520 PM EDT SUN SEP 2 2018
VAC173-185-030145-
/O.CON.KRNK.FF.W.0084.000000T0000Z-180903T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Smyth VA-Tazewell VA-
520 PM EDT SUN SEP 2 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR
NORTHWESTERN SMYTH AND SOUTHWESTERN TAZEWELL COUNTIES...
At 519 PM EDT, Doppler radar indicated thunderstorms had produced
heavy rain across the warned area. Up to two inches of rain have
already fallen. Runoff into the valleys may still be possible. Flash
flooding is expected to begin shortly.
Some locations that will experience flooding include...
Tazewell...
Allison Gap...
Asberrys...
and Broadford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3695 8182 3696 8178 3700 8180 3712 8149
3704 8144 3704 8146 3703 8146 3700 8144
3688 8179 3693 8183
$$
JR874
WGUS71 KRNK 022216
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
616 PM EDT SUN SEP 2 2018
VAC173-185-022223-
/O.CAN.KRNK.FF.W.0084.000000T0000Z-180903T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Smyth VA-Tazewell VA-
616 PM EDT SUN SEP 2 2018
...THE FLASH FLOOD WARNING FOR
NORTHWESTERN SMYTH AND SOUTHWESTERN TAZEWELL COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
LAT...LON 3695 8182 3696 8178 3700 8180 3712 8149
3704 8144 3704 8146 3703 8146 3700 8144
3688 8179 3693 8183
$$
JRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 3:19 PM EDT, 32 minutes earlier.
Area forecast discussion, Sep 2, 3:19 PM EDT, 32 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 319 PM EDT Sun Sep 2 2018 .SYNOPSIS... High pressure will strengthen across the region into early next week. This will keep warm and humid conditions in place with mainly afternoon showers and storms over the next couple of days. && .NEAR TERM /THROUGH MONDAY/... As of 230 PM EDT Sunday... Overall persistence forecast continues over the next 24 hours with upper ridging gradually strengthening from offshore through tomorrow allowing warming aloft to help diminish convective coverage from east to west this and tomorrow afternoon. However, forecast soundings still show enough of a window aloft given strong instability for at least orographically enhanced showers/storms to develop each afternoon per help of differential heating under light flow aloft, and weak low level southerly convergence. Should again see isolated convection fade shortly after loss of heating given lack of support under ridging aloft with evening coverage due mainly to residual outflow. This supports a quick decrease in pops during the early evening with any leftover showers ending by midnight, if not sooner. Given the humid airmass, will again see fog/stratus take shape especially western valleys with perhaps less east overnight where not expecting as much rainfall today. Lows again mainly in the 60s to near 70. Otherwise after early dense fog, should see a repeat of the last couple days with low clouds fading to a developing cumulus field by midday, and then a few mainly western storms from early afternoon onward. Muggy high temps likely a little warmer beneath higher heights including a slight bump in 850 mb temps making for highs mostly 80s to around 90 east. This also likely to push heat index values to around 100 piedmont for a brief period later this afternoon. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 305 PM EDT Sunday... No change to the synoptic and meso scale pattern through Wednesday night. Warmest temperatures aloft, +13 to +14C will be Wednesday afternoon and evening in the piedmont just below 700mb which will provide a cap and limit thunderstorm development. Precipitable water values do not change much through Wednesday and with slow storm motion and repeated afternoon and evening thunderstorms each day localized flooding will remain possible. The southern Blue Ridge from Roanoke County into northwest North Carolina will be the most favorable location for thunderstorm development each afternoon due to weak southeast 850MB wind. Confidence was average for all elements. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 210 PM EDT Sunday... 500MB ridge remains over the Mid Atlantic region through the period but heights drop from around 594dm on Thursday to around 588dm Saturday, Sunday and Monday. Models had decent consensus on the timing and location of a backdoor cold front moving through the northeast United States Friday through Sunday. The ECMWF even has the 850MB front into northern Virginia by Sunday afternoon. Will have probability of precipitation higher closer to the front next weekend. Confidence was average for the position of the back door front and above average for all other elements. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... As of 130 PM EDT Sunday... Showers and thunderstorms began firing along the North Carolina High Country early this afternoon. With lesser coverage, storms are also beginning to form along the ridges of SE WV/SW VA. With weak flow aloft, these storms are not moving and after about 30-60 minutes are collapsing on themselves. With such a scattered shotgun pattern of storms this afternoon, we will only have vicinity thunderstorms mention in the 18Z TAFS. Showers will fade with cooling temperatures this evening. We are likely to see a repeat of morning stratus and fog across the area as we saw this morning. Mountain valleys (LWB/BCB) to drop to VLIFR by sunrise with slow lifting of fog through the morning. Stratus base tough to call along and east of the Blue Ridge (ROA/LYH/DAN) Monday morning. Ceilings may be IFR while visibilities are VFR. Extended Discussion... Subtropical ridge of high pressure is expected to build over the Mid Atlantic Region into next week. Increased warming aloft will lessen the coverage of deep convection. This occurrence will be tied to the peak heating part of the day, with little or no activity otherwise. Should see shower and thunderstorms decrease to mainly isolated coverage Monday through Thursday as the ridge remains parked over the region. Early morning fog within the river valleys will also be common...restrictions to visibility limited for a few hours each morning around daybreak. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RCS NEAR TERM...RCS SHORT TERM...AMS LONG TERM...AMS AVIATION...RCS
Hazardous weather outlook, Sep 2, 4:19 AM EDT, 11 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 419 AM EDT Sun Sep 2 2018 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-030830- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 419 AM EDT Sun Sep 2 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 2, 2:51 PM EDT, 1 hour before
Special Weather Statement
National Weather Service BLACKSBURG VA
251 PM EDT SUN SEP 2 2018
VAZ011-014-017-018-021930-
Giles-Floyd-Montgomery-Craig-
251 PM EDT SUN SEP 2 2018
...A LINE OF STRONG THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
NORTHEASTERN GILES...SOUTHWESTERN CRAIG...NORTH CENTRAL FLOYD AND
CENTRAL MONTGOMERY COUNTIES...
Until 330 PM EDT.
At 251 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Simmonsville to Crockett Springs.
Movement was northwest at 5 mph.
Locations impacted include...
Blacksburg...
Christiansburg...
Pilot...
Shawsville...
and Mc Donalds Mill.
This includes The following Location Virginia Tech.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3745 8054 3743 8049 3742 8048 3743 8046
3738 8029 3708 8019 3701 8039
TIME...MOT...LOC 1851Z 113DEG 5KT 3734 8036 3708 8028
JRSpecial weather statement, Sep 2, 3:10 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
310 PM EDT SUN SEP 2 2018
VAZ017-033-022000-
Franklin-Floyd-
310 PM EDT SUN SEP 2 2018
...A STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHEASTERN
FLOYD AND SOUTHWESTERN FRANKLIN COUNTIES...
Until 400 PM EDT.
At 310 PM EDT, a strong thunderstorm was located near Endicott,
moving northwest at 15 mph.
Locations impacted include...
Ferrum...
and Endicott.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3704 8030 3697 8005 3688 8006 3687 8022
3687 8025 3686 8026 3686 8030
TIME...MOT...LOC 1910Z 112DEG 14KT 3694 8016
JRSpecial weather statement, Sep 2, 3:13 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
313 PM EDT SUN SEP 2 2018
VAZ007-022000-
Tazewell-
313 PM EDT SUN SEP 2 2018
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL TAZEWELL COUNTY...
Until 400 PM EDT.
At 313 PM EDT, a strong thunderstorm was located near Asberrys. the
storm is nearly stationary.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Tazewell...
Asberrys...
and Cliffield.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3720 8163 3721 8155 3710 8142 3702 8149
3700 8152 3699 8176
TIME...MOT...LOC 1913Z 125DEG 4KT 3705 8151
JRSpecial weather statement, Sep 2, 3:19 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
319 PM EDT SUN SEP 2 2018
NCZ019-022000-
Wilkes-
319 PM EDT SUN SEP 2 2018
...A STRONG THUNDERSTORM WILL AFFECT
SOUTH CENTRAL WILKES COUNTY...
Until 400 PM EDT.
At 319 PM EDT, a strong thunderstorm was located over Cricket, moving
west at 5 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Boomer...
Cricket...
and Buck.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3601 8134 3620 8122 3617 8109 3604 8113
3604 8114 3603 8116 3604 8119 3603 8124
3603 8127 3601 8130
TIME...MOT...LOC 1919Z 067DEG 6KT 3614 8121
JRSpecial weather statement, Sep 2, 3:28 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
328 PM EDT SUN SEP 2 2018
NCZ003-004-VAZ016-022015-
Stokes-Surry-Carroll-
328 PM EDT SUN SEP 2 2018
...A STRONG THUNDERSTORM WILL AFFECT
SURRY...SOUTHWESTERN STOKES AND SOUTH CENTRAL CARROLL COUNTIES...
Until 415 PM EDT.
At 328 PM EDT, a strong thunderstorm was located over Ararat, moving
west at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Mount Airy...
Fairview...
Flat Rock...
Dobson...
and Pilot Mountain.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3634 8089 3636 8090 3637 8093 3638 8094
3656 8085 3656 8084 3657 8085 3666 8080
3658 8061 3656 8061 3656 8057 3644 8031
3632 8033
TIME...MOT...LOC 1928Z 112DEG 10KT 3643 8058
JRLocal storm report, Sep 2, 3:48 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL CRICKET 36.16N 81.19W
09/02/2018 E0.50 INCH WILKES NC TRAINED SPOTTER
DIME SIZED HAIL AND SMALL LIMBS DOWN.
ESTIMATED GUST TO 50 MPH.
&&
WPThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 1:29 PM EDT | Special Weather Statement | RNK | Patrick | 61 min |
| Sep 2, 2:25 PM EDT | Special Weather Statement | RNK | Smyth | 50 min |
| Sep 2, 2:32 PM EDT | Special Weather Statement | RNK | Wythe | 43 min |
| Sep 2, 2:51 PM EDT | Special Weather Statement | RNK | Montgomery | 39 min |
| Sep 2, 3:10 PM EDT | Special Weather Statement | RNK | Floyd | 50 min |
| Sep 2, 3:13 PM EDT | Special Weather Statement | RNK | Tazewell | 47 min |
| Sep 2, 4:06 PM EDT | Special Weather Statement | RNK | Tazewell | 39 min |
| Sep 2, 4:30 PM EDT | Areal Flood Advisory | RNK | Tazewell | 103 min |
| Sep 2, 5:15 PM EDT | Special Weather Statement | RNK | City of Salem | 45 min |
Nearby
Flash Flood Warnings in Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.